How to Take Vitamins and Cold Medicine Together

If you have a cold, chances are you'd like to do whatever possible to make yourself feel better. While cold medications can provide quick relief for many common cold symptoms, certain vitamins, particularly vitamin C, might help shorten the duration of the cold a bit. Taking vitamin supplements and cold medications together is generally considered safe, but you need to consider a few factors before doing so. If you have any specific questions or concerns about taking vitamins and cold medications together, contact your doctor.

Cold medicine and a vitamin on a side table next to a woman in bed. (Image: kosmos111/iStock/Getty Images)

Step 1

Find out if there could be any interactions between your vitamin supplements and cold medications. Specific interactions might vary depending on the specific product. For example, vitamin C supplements increase urination, which might decrease the elimination half-life of certain cold medications. This might make the cold medication wear off more quickly. Although mixing vitamins and cold medications is rarely unsafe, it is always wise to talk to a doctor or pharmacist before taking any sort of supplement and medication together at the same time.

Step 2

Determine the appropriate doses for both the vitamin supplement and cold medication. This varies depending on the specific product, so always defer to the product's label or your doctor's advice.

Step 3

Make a schedule to take vitamins and cold medications. Base this schedule on the advice of your doctor or pharmacist. Vitamins are generally taken only once a day, while cold medication might be taken several times a day, depending on symptoms.

Step 4

Take both vitamins and cold medicine as directed, according to your schedule. The specific instructions for use vary depending on the products. Many vitamin supplements and cold medications are taken by swallowing a pill whole with a glass of water, but liquid or powder formulas might be consumed differently. Always follow the instructions that come with the product, unless you are given specific instructions to do otherwise by a doctor.

Step 5

Call a doctor if you experience any unusual physical reactions. While most side effects from vitamins or cold medications are minor and temporary, some negative side effects could occur. Always call your doctor if you are concerned about any reactions to the supplements or medication.

Tip

To limit potential interactions, it might be wise to avoid taking a dose of cold medication at the exact same time as a dose of your vitamin supplements.

Warning

Taking more than the recommended dose of vitamins or cold medications could have serious consequences. Symptoms of a vitamin overdose might include changes in urination patterns, cracked lips, eye irritation, joint pain, muscle weakness, muscle pain, rapid or irregular heartbeat, convulsions, fainting, fatigue, headaches, confusion, mental changes, mood changes, flushing, itching, light or sun sensitivity, yellow-orange skin, hair loss, gastrointestinal issues, loss of appetite and weight loss. Side effects from cold medication might include dry mouth, drowsiness, rapid heartbeat, nervousness, insomnia, difficult urination or elevated blood pressure. Always contact a doctor if you experience any of these or any other symptoms after taking your vitamin or cold medications.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.